Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 48, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 21, 2010, 8:57 PM CDT for Nemaha County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2010, 8:57 PM CDT (01:57 UTC)
- Expired
- Sep 21, 2010, 10:58 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1904 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
851
WGUS53 KTOP 220157
FFWTOP
KSC131-220445-
/O.NEW.KTOP.FF.W.0048.100922T0157Z-100922T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT TUE SEP 21 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 1145 PM CDT
* AT 847 PM CDT...EMERGENCY MANAGEMENT REPORTED 6 INCHES OF WATER
FLOWING OVER HIGHWAY 187 3 MILES SOUTH OF HIGHWAY 36 ABOUT 3 MILES
SOUTHWEST OF SENECA. NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
ABOUT 1 TO 2 INCHES OF RAIN HAD FALLEN SOUTH AND SOUTHWEST OF
SENECA. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS WESTERN AND
SOUTHWEST NEMAHA COUNTY AND WILL TRAIN OVER THE WARNED AREA. ANOTHER
1 TO 3 INCHES OF RAIN MAY FALL THROUGH 11 PM. A FLASH FLOOD WARNING
CONTINUES UNTIL 1115 PM CDT FOR EAST CENTRAL NEMAHA COUNTY.
* LOCATIONS IMPACTED INCLUDE...
CENTRALIA...
CORNING...
GOFF...
WETMORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MANY SECONDARY ROADS AND HIGHWAYS MA BE FLOODED. MOTORIST ARE URGED
NOT TO DRIVE THROUGH WATER OVER THE ROADWAYS. RESIDENTS ALONG
STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE
AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3981 9598 3970 9599 3968 9578 3957 9579
3956 9580 3961 9615 3977 9613
$$
GARGAN2 follow-up statements
454
WGUS73 KTOP 220319
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT TUE SEP 21 2010
KSC131-220445-
/O.CON.KTOP.FF.W.0048.000000T0000Z-100922T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-
1019 PM CDT TUE SEP 21 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHERN NEMAHA COUNTY...
AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL HAS MOVED EAST OF
SOUTHERN NEMAHA COUNTY. RADAR ESTIMATES THAT BETWEEN 2 TO 4 INCHES
OF RAIN HAS FALLEN ACROSS SOUTHERN NEMAHA COUNTY. THE RUNOFF FROM
THE HEAVY RAINFALL WILL CONTINUE THE THREAT FOR FLASH FLOODING
THROUGH 1145 PM CDT.
LOCATIONS IMPACTED INCLUDE...
CENTRALIA...CORNING...GOFF AND WETMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
&&
LAT...LON 3981 9598 3970 9599 3968 9578 3957 9579
3956 9580 3961 9615 3977 9613
$$
GARGAN910
WGUS73 KTOP 220358
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT TUE SEP 21 2010
KSC131-220407-
/O.CAN.KTOP.FF.W.0048.000000T0000Z-100922T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-
1058 PM CDT TUE SEP 21 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN NEMAHA
COUNTY...
...A FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 1115 PM CDT FOR
EAST CENTRAL NEMAHA COUNTY...
AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT. AN AREAL FLOOD WARNING WILL BE ISSUED FOR SOUTHERN
NEMAHA COUNTY FOR THE POTENTIAL OF STANDING WATER ON COUNTY ROADS
AND HIGHWAYS.
LAT...LON 3981 9598 3970 9599 3968 9578 3957 9579
3956 9580 3961 9615 3977 9613
$$
GARGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:03 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Sep 21, 3:03 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 303 PM CDT TUE SEP 21 2010 .DISCUSSION... PEAK HEATING ACROSS THE AREA HAS RESULTED IN AN UNSTABLE ATMOSPHERE WITH LITTLE TO NO CONVECTIVE INHIBITION THIS AFTERNOON. TRICK IS THE LIFT...AS THE SHORTWAVE CURRENTLY OVER OUR CWA WILL EVENTUALLY BRING SUBSIDENCE IN BEHIND. HOWEVER STRONG STORMS DEVELOPING JUST TO OUR NE ALONG THE FRONTAL BOUNDARY WILL LAY DOWN OUTFLOWS IN ITS WAKE...AND COULD BACK BUILD INTO THE NE CORNER BEFORE THE AFTERNOON IS OUT. ISOLD TSRA DEVELOPING JUST NW OF TOPEKA...LIKELY WITH THE AID OF LIFT WITH TRAILING PORTION OF THE UPPER WAVE. SFC FRONT HAS STALLED ACROSS CTRL KS AND DONT ANTICIPATE IT WILL MAKE IT VERY FAR INTO OUR CWA. EXPECT PRECIP COVERAGE TO DECREASE FROM EAST TO WEST...AND THAT EASTERN ACTIVITY WILL MOVE TO THE EAST ALONG WITH THE UPPER SUPPORT AND WITH DIMINISHING DAYTIME HEATING. DESPITE SOME STEEP LAPSE RATES IN THE MID LEVELS BETWEEN 550 AND 450 ON THE MORNING SOUNDING...BUFKIT SUGGESTS THESE HAVE WARMED. WITH A CORRIDOR OF MUCAPE OF AROUND 2000-2500J/KG STILL ENOUGH INSTABILITY FOR A STRONG STORM OVER THE NEXT FEW HOURS MAINLY ACROSS THE NE COUNTIES. HAVE TAKEN PRECIP OUT OF THE FORECAST AFTER MIDNIGHT. EXPECT WARM OVERNIGHT LOWS AROUND 70 WITH HIGHS BACK INTO THE MIDDLE 80S TOMORROW UNDER SOUTHERLY WINDS AND ANOTHER DAY OF GOOD MIXING SOUTH OF THE FRONT. 67 MAIN FOCUS WITHIN EXTENDED CENTERS ON FRONTAL PASSAGE AND ASSOCIATED TSRA CHANCES ON THURSDAY. REFER TO HPC PMDEPD FOR LARGE SCALE SYNOPTIC DETAILS WITHIN EXTENDED. WEATHER IMPACTS: BY THURSDAY MORNING...A WELL-DEPICTED SHORTWAVE TROUGH WILL BE SLIDING INTO THE HIGH PLAINS. AHEAD OF THIS FEATURE...DEEP MODERATE SOUTHERLY FLOW...INCLUDING A 50KT LLJ...WILL ADVECT AMPLE MOISTURE BACK INTO THE REGION. TSRA WILL LIKELY BE ONGOING OVER THE WESTERN HALF OF KANSAS. LARGE UNCERTAINTY TO AVAILABLE INSTABILITY WITHIN THE WARM SECTOR...PARTICULARLY DUE TO ONGOING CONVECTION AND CLOUD COVER. MOST SOLUTIONS DEPICT UNDER 1500 J/KG MUCAPE THROUGH THE DAY. WITH MODERATE SHEAR IN PLACE...ANY GREATER INSTABILITY THAN CURRENTLY ANTICIPATED COULD YIELD ISO SVR WX...ALTHOUGH EXPECT MAJORITY OF ACTIVITY TO REMAIN BELOW SVR LEVELS. REGARDLESS...MOST AREAS SHOULD SEE MEASURABLE PRECIPITATION AND BUMPED UP POPS THU INTO THU NIGHT. THEREAFTER...HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONTAL BOUNDARY FOR FRIDAY. MODELS HAVE BEEN INCONSISTENT IN BEHAVIOR OF PATTERN LATE INTO THE WEEKEND INTO EARLY NEXT WEEK. ATTM...PREFER LESS AMPLIFIED SOLUTION...KEEPING PREDOMINATELY DRIER WX IN PLACE FOR THE EXTENDED. TEMPERATURES DURING THE EXTENDED WILL REMAIN AT NEAR NORMAL LEVELS. BLAIR && .AVIATION... MADE LITTLE CHANGE TO EXISTING TAF GROUPS. SCATTERED TSRA BREAKING OUT AHEAD OF SHORTWAVE MOVING THROUGH EASTERN KANSAS ATTM. NOT ENOUGH CONFIDENCE FOR A TEMPO GROUP BUT VCTS AT EACH TERMINAL. STORMS SHOULD END EARLY THIS EVENING LEAVING ONLY SOUTHERLY WINDS AND DRY CONDITIONS THROUGH THE TAF PERIOD. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 21, 2:56 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 256 PM CDT TUE SEP 21 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-222000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 256 PM CDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON THROUGH EARLY THIS EVENING. WHILE A COUPLE STORMS MAY BECOME STRONG...SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY INTO THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. BLAIR
In the hours before
Local storm report, Sep 21, 7:56 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 S WOODLAWN 39.75N 95.86W
09/21/2010 E1.00 INCH NEMAHA KS PUBLIC
&&
BYRNELocal storm report, Sep 21, 7:58 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 2 S WOODLAWN 39.75N 95.86W
09/21/2010 E1.00 INCH NEMAHA KS PUBLIC
&&
BYRNELocal storm report, Sep 21, 8:01 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM HAIL 2 S WOODLAWN 39.75N 95.86W
09/21/2010 E1.00 INCH NEMAHA KS PUBLIC
&&
BYRNESpecial weather statement, Sep 21, 8:10 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT TUE SEP 21 2010
KSZ011-012-220145-
BROWN-NEMAHA-
810 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NEMAHA AND SOUTHERN
BROWN COUNTIES...
THROUGH 845 PM CDT...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST
AND SOUTHEAST AT 15 MPH ACROSS PORTIONS OF EAST CENTRAL NEMAHA AND
SOUTHERN BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA TO PENNY SIZE
HAIL...GUST WINDS AND HEAVY RAINFALL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE POWHATTAN...WILLIS...HORTON AND EVEREST.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3976 9532 3965 9532 3964 9542 3965 9567
3969 9604 3983 9603
TIME...MOT...LOC 0108Z 282DEG 14KT 3971 9577Local storm report, Sep 21, 8:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLASH FLOOD 3 SW SENECA 39.80N 96.10W
09/21/2010 NEMAHA KS EMERGENCY MNGR
EM REPORTED 6-12 INCHES OF WATER RUNNING OVER HWY 187 2
MILES SOUTH OF HWY 36.
&&
BYRNELocal storm report, Sep 21, 8:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM FLASH FLOOD 5 NW HORTON 39.71N 95.59W
09/21/2010 BROWN KS LAW ENFORCEMENT
WATER FLOWING OVER KESTREL ROAD SOUTH OF 170TH ROAD.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:06 PM CDT | Areal Flood Advisory | TOP | Brown | 114 min |
| Sep 21, 7:14 PM CDT | Flash Flood Warning | TOP | Nemaha | 4 hr |
| Sep 21, 7:25 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 35 min |
| Sep 21, 7:35 PM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| Sep 21, 8:10 PM CDT | Special Weather Statement | TOP | Nemaha | 35 min |
| Sep 21, 8:32 PM CDT | Areal Flood Advisory | TOP | Jackson | 3 hr |
| Sep 21, 9:21 PM CDT | Flash Flood Warning | TOP | Jackson | 114 min |
| Sep 21, 11:10 PM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 8 hr |
| Sep 21, 11:21 PM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 8 hr |
| Sep 22, 7:05 AM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 6 hr |
| Sep 22, 7:56 AM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.